Texas, 2015

Flash Flood and Flood in Texas, August 2 to 3, 2015

August 2 to 3, 2015 · NWS AMA · 4 events in 4 counties and zones

Thunderstorms brought strong wind and hail to portions of the Texas Panhandle. Heavy rain accompanied the thunderstorms resulting in minor flooding, especially near Fritch and Borger.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms brought strong wind and hail to portions of the Texas Panhandle. Heavy rain accompanied the thunderstorms resulting in minor flooding, especially near Fritch and Borger. Thunderstorms with heavy rain continued into the night with minor flooding issues reported on area roads in the city of Amarillo. Rainfall amounts as high as one and a half inches was reported in the city. The Greenways playa lake increased causing water to cover portions of 77th street shortly after midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 1, 9:56 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 1, 9:56 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1056 PM CDT SAT AUG 1 2015

.AVIATION...
FOR THE 06Z TAFS...LITTLE CHANGE TO PREVIOUS AVIATION AFD. THE
CLUSTER OF TSTMS S AND W OF KAMA AS OF THIS WRITING WILL LIKELY
REMAIN S OF THE TERMINAL SITE AND DID NOT INCLUDE IN THIS FCST.
ANOTHER CROP OF SHOWERS AND TSTMS IS PSBL LATER SUNDAY AFTERNOON AND
NIGHT. HOWEVER...HAVE REFRAINED FROM INCLUDING IN THE TAF FCST AT
THIS TIME DUE TO LOW CONFIDENCE IN WHICH TAF SITE...IF ANY...MAY BE
IMPACTED.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 637 PM CDT SAT AUG 1 2015/

AVIATION...
FOR THE 00Z TAFS...SOME POTENTIAL EXISTS FOR TSTM DEVELOPMENT THIS
EVENING AND TONIGHT ACROSS THE AREA. HOWEVER...EXPECT COVERAGE TO BE
MUCH LESS THAN OBSERVED RECENTLY IF STORMS DEVELOP. FOR THIS REASON
PLUS LOW CONFIDENCE IN WHICH TAF SITE...IF ANY...WILL BE IMPACTED...
HAVE OMITTED THIS WEATHER ELEMENT FROM THIS TAF CYCLE. ANOTHER CROP
OF SHOWERS AND TSTMS PSBL LATE SUNDAY AFTERNOON AND HAVE REFRAINED
FROM INCLUDING IN THE FCST AT THIS TIME SINCE IT IS NEAR THE END OF
THE 24 HOUR PERIOD.

ANDRADE

PREV DISCUSSION... /ISSUED 340 PM CDT SAT AUG 1 2015/

DISCUSSION...
TEXAS AND OKLAHOMA PANHANDLES HAVE REMAINED FAIRLY QUIET THIS
AFTERNOON IN THE WAKE OF DEPARTING MCV.  WE HAVE CANCELLED THE FLASH
FLOOD WATCH WHICH WAS SET TO EXPIRE AT 7 PM TODAY...SINCE THE THREAT
FOR FLOODING ISSUES IN THE NEAR TERM HAS DIMINISHED.

THUNDERSTORMS ARE DEVELOPING AT THIS TIME OVER PARTS OF EASTERN NEW
MEXICO...WITH MOVEMENT INTO OUR WESTERN SECTIONS EXPECTED THIS
EVENING.  LOW-LEVEL SOUTHERLY FLOW EXPECTED TO INCREASE AGAIN
TONIGHT...BUT FLOW IS EXPECTED TO BE MORE VEERED THAN THAT OF LAST
NIGHT...RESULTING IN LESS OVERALL SHEAR AND LESS ORGANIZATION TO
CONVECTION.  STILL...POSSIBILITY EXISTS FOR THUNDERSTORMS TO CONTINUE
PAST MIDNIGHT...PARTICULARLY IN EASTERN SECTIONS...WITH POPS ADJUSTED
ACCORDINGLY.

SUNDAY MORNING EXPECTED TO BE FAIRLY QUIET...WITH ANOTHER ROUND OF
AFTERNOON AND EVENING THUNDERSTORMS LIKELY TO OCCUR.

ALL SHORT- AND MEDIUM-RANGE MODELS ARE SUGGESTING DEVELOPMENT OF A
SHORTWAVE TROF AT 700 MB DURING THE MONDAY AND MONDAY NIGHT TIME
FRAME.  HAVE INCREASED POPS MOST SECTIONS DURING THESE PERIODS AS
CURVATURE IN FLOW AND FRONTOGENESIS WOULD ADD SUPPORT FOR
THUNDERSTORM DEVELOPMENT.  SHOULD THIS INDEED OCCUR...MORE FLOODING
ISSUES WILL LIKELY ARISE.

LOW POPS RETAINED IN EAST ON TUESDAY...WITH DRY FORECAST THEREAFTER.

COCKRELL

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Aug 1, 2:20 PM CST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT SAT AUG 1 2015

OKZ001>003-TXZ001>020-021115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
320 PM CDT SAT AUG 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES. MANY OF THESE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL...WHICH MAY RESULT IN LOCALIZED FLOODING OR
FLASH FLOODING. ALSO...SOME OF THE STRONGER STORMS COULD PRODUCE
BRIEF GUSTY WINDS TO AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE OKLAHOMA AND TEXAS PANHANDLES
THROUGH TUESDAY. MANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL...WHICH MAY LEAD TO FLOODING OR FLASH FLOODING. SOME OF THE
STRONGER STORMS COULD PRODUCE GUSTY WINDS TO AROUND 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. OBSERVERS ARE
REQUESTED TO RELAY ANY RAINFALL AND FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE IN AMARILLO.

COCKRELL

In the hours before

Special weather statement, Aug 1, 8:22 PM CST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
922 PM CDT SAT AUG 1 2015

TXZ016-020300-
DEAF SMITH TX-
922 PM CDT SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEAF SMITH COUNTY
UNTIL 1000 PM CDT...

AT 919 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF HEREFORD...MOVING EAST AT 15
MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  HEREFORD...           DAWN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3502 10217 3475 10218 3475 10257 3496 10257
TIME...MOT...LOC 0222Z 252DEG 15KT 3488 10250

ANDRADE
Special weather statement, Aug 1, 8:45 PM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
945 PM CDT SAT AUG 1 2015

TXZ017-020330-
RANDALL TX-
945 PM CDT SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RANDALL COUNTY UNTIL 1030
PM CDT...

AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UMBARGER...OR 10 MILES WEST OF
CANYON...MOVING EAST NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  CANYON...             UMBARGER...           BUFFALO LAKE...
  TIMBERCREEK CANYON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3506 10180 3480 10178 3481 10216 3505 10216
TIME...MOT...LOC 0245Z 245DEG 8KT 3494 10209

ANDRADE
Special weather statement, Aug 1, 10:23 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1123 PM CDT SAT AUG 1 2015

TXZ013-018-020515-
ARMSTRONG TX-CARSON TX-
1123 PM CDT SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARMSTRONG AND EXTREME
SOUTHEASTERN CARSON COUNTIES UNTIL 1215 AM CDT...

AT 1123 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CLAUDE...MOVING EAST AT 15
MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  CLAUDE...             GOODNIGHT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3519 10121 3493 10115 3496 10153 3508 10152
TIME...MOT...LOC 0423Z 262DEG 15KT 3503 10143

14
Special weather statement, Aug 1, 11:28 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1228 AM CDT SUN AUG 2 2015

OKZ002-TXZ003-004-020615-
HANSFORD TX-OCHILTREE TX-TEXAS OK-
1228 AM CDT SUN AUG 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OCHILTREE...NORTHERN
HANSFORD AND SOUTHERN TEXAS COUNTIES UNTIL 115 AM CDT...

AT 1228 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF HARDESTY...OR 16 MILES
SOUTHEAST OF GUYMON...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  GRUVER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3635 10094 3620 10151 3655 10150 3661 10125
TIME...MOT...LOC 0528Z 333DEG 14KT 3647 10134

14
Special weather statement, Aug 1, 11:53 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1253 AM CDT SUN AUG 2 2015

TXZ009-010-014-015-020645-
GRAY TX-HEMPHILL TX-ROBERTS TX-WHEELER TX-
1253 AM CDT SUN AUG 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER...
SOUTHEASTERN ROBERTS...EXTREME SOUTHWESTERN HEMPHILL AND NORTHERN
GRAY COUNTIES UNTIL 145 AM CDT...

AT 1253 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES WEST OF LEFORS...OR 9 MILES SOUTH OF
PAMPA...MOVING EAST AT 30 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...              KELLERVILLE...        LEFORS...
  CODMAN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3575 10061 3533 10031 3531 10100 3544 10104
TIME...MOT...LOC 0553Z 251DEG 27KT 3542 10090

14
Special weather statement, Aug 2, 12:14 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
114 AM CDT SUN AUG 2 2015

OKZ002-TXZ003-004-020715-
HANSFORD TX-OCHILTREE TX-TEXAS OK-
114 AM CDT SUN AUG 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OCHILTREE...NORTHERN
HANSFORD AND SOUTHERN TEXAS COUNTIES UNTIL 215 AM CDT...

AT 114 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR GUYMON...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  GUYMON...             GOODWELL...           GRUVER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3679 10140 3637 10097 3618 10162 3650 10162
      3650 10164 3673 10165
TIME...MOT...LOC 0614Z 323DEG 18KT 3667 10149

14

The radar

The Amarillo radar (KAMA), 86 km away, was scanning. The volume nearest the first event began at 06:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Gray

When
August 2, 12:16 AM CST
Where
Gray County, 1.82 mi ENE of Lefors
Measured
50 kt (58 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.440, -100.790

A storm chaser estimated wind gusts between 55 and 60 mph one mile east of Lefors.

Thunderstorm Wind, Moore

When
August 2, 5:35 PM CST
Where
Moore County, 0.89 mi NE of Dumas Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
35.860, -102.010

A 62 mph wind gust was measured by the Automated Weather Observing Station at the Dumas airport, 3 miles west of Dumas.

Flash Flood, Hutchinson

When
August 2, 9:30 PM CST to 10:30 PM CST
Where
Hutchinson County, 3 mi SW of Borger to 3 mi SE of Borger
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.639, -101.418

High water rescues were reported in Borger due to flooded roads. A trained spotter located 2 miles west-southwest of Borger reported water rushing over Farm to Market 1551 and Briarwood by Fairlanes. The water depth was reported to be a 6 to 9 inches.

Flood, Randall

When
August 2, 11:30 PM CST to August 3, 4:00 AM CST
Where
Randall County, 10 mi SSW of Amarillo to 13 mi S of Amarillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.066, -101.888

During the late evening of the 2nd heavy rain across mainly southwest sections of Amarillo brought minor flooding. Locations that experienced flooding include; the intersection of 34th and Coulter, along 45th Street, Interstate 27 and McCormick Road, and the intersection of 58th and Georgia. Rainfall amounts were as high as one and a half inches. Playa lakes remained well above normal levels and the additional heavy rain brought playa lake number 7 at the Greenways up onto 77th Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600139, 600140, 600141, 600144.